Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 24, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at May 23, 2024, 1:29 AM MDT for 5 counties in Wyoming. It took effect at May 23, 2024, 9:00 AM MDT. It was in force for 9 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 1:29 AM MDT (07:29 UTC)
- In effect from
- May 23, 2024, 9:00 AM MDT
- Expired
- May 23, 2024, 6:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 109 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:22 PM MDT | NON-TSTM WND GST 60 | 1 Sse Bordeaux, WY | WYDOT SENSOR AT BORDEAUX. SUSTAINED WINDS OF 45 MPH. |
| May 23, 3:52 PM MDT | NON-TSTM WND GST 62 | 1 Sse Bordeaux, WY | WYDOT sensor at Bordeaux. Sustained winds of 40 MPH. |
| May 23, 4:26 PM MDT | NON-TSTM WND GST 60 | 8 S Sibley Peak, WY | WYDOT sensor at Coleman. Sustained winds of 40 to 45 MPH. |
| May 23, 4:29 PM MDT | NON-TSTM WND GST 58 | 2 Wnw Buford, WY | Mesonet station UR535 Sherws. |
| May 23, 4:35 PM MDT | NON-TSTM WND GST 60 | 6 E Buford, WY | Mesonet station UR474 Granws. |
| May 23, 4:42 PM MDT | NON-TSTM WND GST 58 | 7 Sw Federal, WY | WYDOT sensor at Wildcat Trail west of Cheyenne. Sustained winds of 43 MPH. |
| May 23, 4:52 PM MDT | NON-TSTM WND GST 60 | 5 E Buford, WY | WYDOT sensor at Remount Road. Sustained winds of 40 to 45 MPH. |
| May 23, 5:06 PM MDT | NON-TSTM WND GST 59 | 1 Ene Buford, WY | WYDOT sensor at Buford East. Sustained winds of 45 to 50 MPH. |
| May 23, 5:16 PM MDT | NON-TSTM WND GST 58 | 7 Nw Elk Mountain, WY | WYDOT sensor at Halleck Ridge. |
| May 23, 5:26 PM MDT | NON-TSTM WND GST 65 | 1 Sse Bordeaux, WY | WYDOT SENSOR AT BORDEAUX. |
| May 23, 5:39 PM MDT | NON-TSTM WND GST 68 | 11 Wsw Warren Af Base, WY | Mesonet station UP226 10.5 NW Natural Fort (UPR). |
| May 23, 5:42 PM MDT | NON-TSTM WND GST 58 | 12 Wsw Warren Af Base, WY | WYDOT sensor at Otto. Sustained winds of 45 to 50 MPH. |
| May 23, 5:42 PM MDT | NON-TSTM WND GST 60 | 7 Nw Elk Mountain, WY | WYDOT sensor at Halleck Ridge. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2535 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180 WWUS75 KCYS 230729 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 129 AM MDT Thu May 23 2024 WYZ101-106-107-110-116-117-240000- /O.UPG.KCYS.HW.A.0024.240523T1500Z-240524T0000Z/ /O.NEW.KCYS.HW.W.0024.240523T1500Z-240524T0000Z/ Converse County Lower Elevations-Central Laramie Range and Southwest Platte County-East Platte County-North Snowy Range Foothills-South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Douglas, Deer Creek, Federal, Whitaker, Arlington, Pumpkin Vine, Bill, Glenrock, Vedauwoo, Wheatland, Elk Mountain, Guernsey, Horse Creek, and Bordeaux 129 AM MDT Thu May 23 2024 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington and the Summit and Interstate 25 near Bordeaux, Converse County Lower Elevations, East Platte County, and South Laramie Range Foothills. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ104-105-240000- /O.NEW.KCYS.HW.W.0024.240523T1500Z-240524T0000Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Including the cities of Seminoe Dam, Medicine Bow, and Shirley Basin 129 AM MDT Thu May 23 2024 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Ferris/Seminoe/Shirley Mountains and Shirley Basin. * WHEN...From 9 AM this morning to 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Wills
2 follow-up statements
425 WWUS75 KCYS 231949 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 149 PM MDT Thu May 23 2024 WYZ101-106-107-110-116-117-240000- /O.CON.KCYS.HW.W.0024.000000T0000Z-240524T0000Z/ Converse County Lower Elevations-Central Laramie Range and Southwest Platte County-East Platte County-North Snowy Range Foothills-South Laramie Range-South Laramie Range Foothills- Including the cities of Pumpkin Vine, Arlington, Elk Mountain, Buford, Federal, Guernsey, Wheatland, Douglas, Glenrock, Vedauwoo, Horse Creek, Bordeaux, Whitaker, Deer Creek, and Bill 149 PM MDT Thu May 23 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington and the Summit and Interstate 25 near Bordeaux, Converse County Lower Elevations, East Platte County, and South Laramie Range Foothills. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ104-105-240000- /O.CON.KCYS.HW.W.0024.000000T0000Z-240524T0000Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Including the cities of Shirley Basin, Medicine Bow, and Seminoe Dam 149 PM MDT Thu May 23 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Ferris/Seminoe/Shirley Mountains and Shirley Basin. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Woodward
078 WWUS75 KCYS 232349 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 549 PM MDT Thu May 23 2024 WYZ101-104>107-110-116-117-240100- /O.EXP.KCYS.HW.W.0024.000000T0000Z-240524T0000Z/ Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills-South Laramie Range-South Laramie Range Foothills- Including the cities of Elk Mountain, Medicine Bow, Shirley Basin, Arlington, Pumpkin Vine, Guernsey, Buford, Vedauwoo, Douglas, Wheatland, Deer Creek, Glenrock, Federal, Seminoe Dam, Bill, Horse Creek, Bordeaux, and Whitaker 549 PM MDT Thu May 23 2024 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Occasional strong gusty winds will diminish slowly this evening. Brief gusts around 55 MPH are possible until 1 hour after sunset. $$ Trudel
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at May 22, 10:14 PM MDT, 3 hours 15 minutes earlier. Its key messages:
- Strong wind gusts 50-60mph possible in the wind prone and gap areas of southeast WY Thursday mid-morning through early afternoon. See the latest High Wind Watch Statement for further details.
- Daily shower and thunderstorm chances continue through the long term from Thursday afternoon onwards.
Area forecast discussion, May 22, 10:14 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1014 PM MDT Wed May 22 2024
.KEY MESSAGES...
- Strong wind gusts 50-60mph possible in the wind prone and gap
areas of southeast WY Thursday mid-morning through early
afternoon. See the latest High Wind Watch Statement for
further details.
- Daily shower and thunderstorm chances continue through the
long term from Thursday afternoon onwards.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 149 PM MDT Wed May 22 2024
The low pressure system currently in Idaho will continue makings its
way eastward over the next 24 hours, bringing with it mainly strong
winds, but also cooler temperatures, mainly to northern and western
portions of the CWA. In addition, the precipitation will heavily
depend on the overall track of the low. As of now, models bring the
center of the low along the northern Wyoming border, keeping
southeast Wyoming and western Nebraska mostly dry. In areas that do
receive precipitation, it will likely not be significant amounts,
less than 0.10 inches. NBM is showing 30 to 60 percent probabilities
of 24 hour rainfall amounts greater than 0.01 inches. The greater,
more impactful, threat is expected to be the winds. Opted to keep
the High Wind Watch in effect instead of upgrading it because the
probabilities of high winds is still very marginal and heavily tied
to the frontal timing and positioning. The best chances for high
winds are going to be along and just east of the North Laramie
Range. Internal guidance did trend upward in the high wind chances
near Coleman and Bordeaux along Interstate 25 with 40 to 60 percent
probabilities. Looking at hi res guidance, there is high confidence
in frequent gusts along and just behind the front of 45-50+ mph, it
is really a matter of reaching the 58 mph (50 knot) criteria. The
NBM has near 10 to 20 percent probabilities of greater than 50 mph
wind gusts Thursday late morning through afternoon, with nearly 0
percent probabilities of greater than 60 mph wind gusts. That being
said, it is certainly not out of question, there is just low
confidence that there will be enough subsidence to mix down 60+ mph
wind gusts to the surface.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 149 PM MDT Wed May 22 2024
Friday will be on the cooler side behind Thursday's passing system
with afternoon highs running ~5F degrees below normal for late May,
primarily in the 60s. Could see a few showers develop late in the
afternoon Friday near the CO/WY border with northeast post-frontal
upslope flow into the Front Range and a weak shortwave passing in
the westerly flow aloft.
Looking at an overall active pattern headed into this weekend with
multiple weak shortwave passages. It does not appear like any
significant, long duration troughing or ridging patterns setup over
the Intermountain-West leading to fairly steady temperatures with
daily chances for showers and thunderstorms through Monday.
Temperatures will remain steady in the 60s to low-70s.
500mb height rises beginning around the middle of next week could
lead to warmer and drier conditions, however model uncertainty
exists with the timing of the onset of this pattern. GEFS members
are a little stronger with the 500mb ridge development while EC
members generally keep flow aloft more zonal with the polar jet
running closer to the Canadian border rather than lifting up into
central Alberta.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1010 PM MDT Wed May 22 2024
A trough aloft and its associated cold front will move across
the terminals during the daytime on Thursday.
Scattered to broken clouds from 10000 to 15000 feet will occur.
Winds will gust to 22 knots at Chadron and Alliance until 15Z,
then winds will gust to 42 knots at all terminals after 15Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 9 AM MDT Thursday through Thursday
afternoon for WYZ101-106-107-110-116-117.
NE...None.
&&
SHORT TERM...LEG
LONG TERM...MB
AVIATION...RUBINHazardous weather outlook, May 22, 2:27 AM MDT, 23 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 227 AM MDT Wed May 22 2024 NEZ002-003-019>021-054-055-095-096-WYZ108-109-111-113-115-118-119- 231200- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Goshen County- Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley- Central Laramie County-East Laramie County- 227 AM MDT Wed May 22 2024 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ101>107-110-112-114-116-117-231200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills-Sierra Madre Range- Snowy Range-South Laramie Range-South Laramie Range Foothills- 227 AM MDT Wed May 22 2024 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A strong cold front will arrive on Thursday, and there will be strong wind gusts in the wind prone corridors, and gap areas of southeast Wyoming. Wind gusts up to 60mph are possible from midday Thursday until late afternoon. See the latest High Wind Watch Statement for further details. .Spotter information statement... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.